A 30-Year-Old Woman With a Reported History of Porphyria
Ronald N. Rubin, MD—Series Editor
Rubin RN. A 30-year-old woman with a reported history of porphyria. Consultant. 2019;59(10):308-310.
A 30-year-old woman presented to the emergency department (ED) with concern for abdominal pain, which she stated was due to her having an acute event related to her diagnosis of acute intermittent porphyria (AIP).
She said that she had been symptomatic for approximately 5 years, experiencing an attack every 1 to 2 months. She reported that the attacks are characterized by fatigue followed by progressively worsening abdominal pain with nausea and emesis. She reported moderate relief from opioids, especially morphine sulfate extended-release tablets.
She brought with her medical records in the form of laboratory test results from several hospitals where she had sought care for previous acute attacks; the results showed urine porphobilinogen levels between 3 and 8 mg/g creatinine (reference value, <2 mg/g creatinine). She also had several laboratory reports showing modestly elevated coproporphyrins.
Physical examination revealed an afebrile patient with pulse rate of 92 beats/min and a blood pressure of 130/84 mm Hg. Abdominal examination was positive for pain on any palpation accompanied by guarding, but with good bowel sounds present.
Results of a complete blood cell count were normal, including the white blood cell count and differential. Metabolic testing results (electrolytes and routine biochemistries) were also normal.
Answer: A, markedly elevated urine or plasma porphobilinogen levels are specific for acute porphyria, and such levels are a requirement for confirmation of diagnosis.
The case presented here is designed to engender discussion about porphyria, its clinical characteristics, its methods of diagnosis and treatment, and very importantly, how to determine what is and what is not bona fide AIP. Does the patient in the case presented here have it?
The porphyrias are a group of conditions whose pathogenesis involves the 8-step biochemical pathway of heme synthesis. The conditions (although not all here are indeed infrequent) have names and roman numeral that are out of order and are confoundingly similar in naming such that the topic of porphyria has been capable of glazing the eyes and challenging the memories of generations of physicians (including the author, who has practiced hematology for 40 years). However, let me try to apply a degree of order to think somewhat logically about porphyrias, how to lump them into more user-friendly groups, and use two of the most common types—AIP and porphyria cutanea tarda (PCT)—to demonstrate. And, in fact, these two porphyrias are the main ones we need to consider in the ED, hospital wards, and office.
The porphyrias are caused by overproduction of porphyrin precursors and can be divided into the hepatic porphyrias, wherein most of the overproduction occurs in the liver, and photocutaneous porphyrias, wherein the overproduction can either occur in the liver or in the bone marrow. Hepatic porphyrias make excess precursors that are predominantly neurotoxic, with symptoms such as painful crises, neuropathy, and seizures. Photocutaneous porphyrias make excess precursors that are skin-trophic and skin-toxic, resulting in skin lesions (eg, blisters with scarring). There are mixture entities and varying degrees of overlap, but this distinction functions well as a starting point for us mere mortals and can serve to function in the clinic and laboratory.
In AIP, the specific enzyme involved is porphobilinogen deaminase, and the precursors that accumulate are δ-aminolevulinic acid and porphobilinogen, the former seeming to be the potent neurotoxin likely responsible for many of the characteristic clinical findings.1 The classic presentation is the periodic crisis or attack of usually severe abdominal pain, which is out of correlation with radiologic and/or physical examination findings, with the former showing little more than ileus and the latter without mass, rigidity, or rebound.1-4 Most often, potent analgesics do not provide the relief expected even for bona fide acute abdomen syndromes.2 If and when certain complications ensue in patients with AIP, a degree of specificity should trigger recognition. These findings include significant hyponatremia and the onset of seizures.1-3
Making the definitive diagnosis of AIP in the acute setting requires demonstrating the presence of markedly elevated levels—by a factor of 10 to 150 times the upper limit of normal—of the precursor porphobilinogen in either urine or plasma.1,5 If this is not the case, you are not dealing with AIP, plain and simple. Tiny or minimal elevation of a variety of porphyrins can be seen in the presence of certain medications but are not diagnostic of AIP; rather, only extreme elevations of porphobilinogens are. Thus, Answer A is the correct one, while Answer D is not correct. Our patient had laboratory results showing very minimal porphobilinogen levels (during an alleged acute attack!) and the far less-specific minor elevations in coproporphyrins, which are neither specific nor confirmatory for AIP. In fact, demonstrating such less-specific findings is a methodology used in patients with drug-seeking behavior, who may have more knowledge of porphyrins than many physicians.
Once a definitive diagnosis has been made, therapy is aimed at recognizing and preventing serious life-threatening complications (eg, hyponatremia, seizure diathesis) and trying to induce maneuvers to decrease synthesis of the toxic precursors. Regarding the former, attention to serum electrolytes is vital. Should seizures ensue, they need be treated with agents not known to upregulate porphyrin synthesis and worsen the situation (eg, magnesium sulfate, lorazepam) rather than agents known to worsen the biochemistry (eg, phenytoin, barbiturates, valproic acid). Because of the risks posed by antiseizure medications in AIP, despite the accepted 20% risk of development of seizures during an attack, routine prophylaxis is not recommended unless there is an actual event,1 and Answer B is not correct. Happily, any neurological symptoms, including seizure diathesis and neuropathy, are ultimately reversible with time, and Answer C is incorrect, as well.
Regarding inhibiting the heme synthetic pathway, carbohydrate loading will have an affect such that a usual fluid regimen (also taking into account hyponatremia) is the use of 10% dextrose in 0.45% saline. The most specific and effective therapy in a severe attack is to provide feedback inhibition of the heme synthetic pathway at the proximal δ-aminolevulinic acid synthase step using intravenous hemin (Panhematin), which will lower urine urobilinogen levels and result in pain relief within 3 to 4 days.1,4-6 The use of this agent usually results in a Friday evening or weekend call to an older hematologist, if available, and an express delivery of the agent to the hospital. Nonetheless, with the ongoing advancement of knowledge in recent decades of accurate diagnosis and appropriate therapeutics, mortality rates from AIP have decreased significantly.
Significant doubt existed regarding a bona fide diagnosis of AIP, and drug-seeking behavior was suspected. Nevertheless, pending detailed test results, acute measures were taken, including administration of 10% dextrose in 0.45% saline, antiemetics, and analgesics, and the careful monitoring of serum sodium levels. Abdominal computed tomography scans were negative for abnormalities. No seizures occurred, and the patient seemed clinically stable. On the fifth hospital day, urine porphobilinogen test results returned within normal limits, whereas coproporphyrins were minimally above the normal range. She was told that these studies essentially excluded AIP as an explanation for her symptoms of acute abdominal pain. Later that day, the nursing staff reported that the patient had eloped.
Ronald N. Rubin, MD, is a professor of medicine at the Lewis Katz School of Medicine at Temple University and is chief of clinical hematology in the Department of Medicine at Temple University Hospital in Philadelphia, Pennsylvania.
- Bissell DM, Anderson KE, Bonkovsky HL. Porphyria. N Engl J Med. 2017;377(9):862-872.
- Liu Y-P, Lien W-C, Fang C-C, Lai T-I, Chan W-J, Wang H-P. ED presentation of acute porphyria. Am J Emerg Med. 2005;23(2):164-167.
- Bonkovsky HL, Siao P, Roig Z, Hedley-Whyte ET, Flotte TJ. Case records of the Massachusetts General Hospital. Case 20-2008. A 57-year-old woman with abdominal pain and weakness after gastric bypass surgery. N Engl J Med. 2008;358(26):2813-2825.
- Bonkovsky HL, Maddukuri VC, Yazici C, et al. Acute porphyrias in the USA: features of 108 subjects from the Porphyrias Consortium. Am J Med. 2014;127(12):1233-1241.
- Anderson KE, Bloomer JR, Bonkovsky HL, et al. Recommendations for the diagnosis and treatment of the acute porphyrias. Ann Intern Med. 2005;142(6):439-450.
- Anderson KE, Bonkovsky HL, Bloomer JR, Shedlofsky SI. Reconstitution of hematin for intravenous infusion. Ann Intern Med. 2006;144(7):537-538.